Alert archive / South Dakota / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 62, NWS Rapid City, SD
NWS Rapid City, SD issued this severe thunderstorm warning at Jun 15, 2021, 2:49 AM MDT for Pennington County, South Dakota. It was in force for 56 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 15, 2021, 2:49 AM MDT (08:49 UTC)
- Expired
- Jun 15, 2021, 3:45 AM MDT
- In force
- 56 min
- Issued by
- NWS Rapid City, SD
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 50.0 mph
County Pennington County, SD
The radar
The Rapid City radar (KUDX), 67 km from the middle of the area, began a volume at 08:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 15, 3:25 AM MDT | HAIL 1 | 3 Wsw Sheridan Lake, SD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 36 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Rapid City, SD (KUNR), launched 00:00Z, 8.8 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1558 J/kg
- Mixed-layer CIN
- -171 J/kg
- Mixed-layer LCL
- 2097 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- -12 m²/s²
- 0-3 km storm-relative helicity
- 87 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.2
The text
As transmitted.
000
WUUS53 KUNR 150849
SVRUNR
SDC103-150945-
/O.NEW.KUNR.SV.W.0062.210615T0849Z-210615T0945Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Rapid City SD
249 AM MDT Tue Jun 15 2021
The National Weather Service in Rapid City has issued a
* Severe Thunderstorm Warning for...
West central Pennington County in west central South Dakota...
* Until 345 AM MDT.
* At 249 AM MDT, a severe thunderstorm was located 3 miles north of
Medicine Mountain, or 6 miles west of Hill City, moving northeast
at 10 mph.
HAZARD...Ping pong ball size hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect
damage to roofs, siding, windows, and vehicles.
* Locations impacted include...
Hill City and Sheridan Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.
&&
LAT...LON 4388 10374 4397 10378 4408 10359 4400 10346
4393 10347
TIME...MOT...LOC 0849Z 243DEG 10KT 4396 10371
HAIL...1.50IN
WIND...<50MPH
$$
HelgesonWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 11:26 PM MDT, 3 hours 23 minutes earlier.
Area forecast discussion, Jun 14, 11:26 PM MDT, 3 hours 23 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
1126 PM MDT Mon Jun 14 2021
.DISCUSSION...(This Evening Through Monday)
Issued at 218 PM MDT Mon Jun 14 2021
Latest water vapor imagery depicts the upper ridge over the Rockies
with an embedded shortwave rounding the ridge in Wyoming. Visible
satellite shows some CU building over the northern Hills and over
the Bighorns. At the surface, there is a developing lee trough over
central Wyoming with high pressure over the Dakotas. Temperatures at
1 PM range from low 80s in the Hills to the low 90s over the plains.
Winds are easterly to southeasterly at 5 to 15 mph.
The wave over WY will cross the area this afternoon and evening,
bringing isolated chances of thunderstorms, with a few strong to
severe storms possible. Forcing looks to be weak, but could see some
high-based storms similar to yesterday. Temperatures will remain
mild overnight, with lows only falling into the 60s.
Upper ridge axis remains over the area on Tuesday, with dry
conditions expected. Temperatures will rise into the 90s and lower
100s. Breezy southeast winds are expected across the SD plains,
especially across northwest SD. Ridge axis shifts a bit east on
Wednesday with a surface cold front sliding into the area, bringing
some breezy northerly winds to the SD plains. High temperatures will
range from the upper 80s across northeast WY and northwest SD, to
around 100 degrees in south central SD, with dry conditions
continuing.
The upper ridge over the area begins to break down later in the
week, leading to more zonal flow across the Northern Plains. This
will bring some relief from the heat, as highs will generally be in
the 80s for Thursday through Sunday. Precipitation chances increase
for the weekend as a short-wave trough digs into the area from
Canada, pushing through some weak shortwaves.
&&
.AVIATION...(For the 06Z TAFS Through 06Z Tuesday Night)
Issued At 1124 PM MDT Mon Jun 14 2021
VFR conditions expected through the period. Isolated TSRA with
local/brief MVFR conditions near the Black Hills will end early
this morning. Gusty southerly winds are expected, especially
Tuesday afternoon.
&&
.FIRE WEATHER...
Issued at 218 PM MDT Mon Jun 14 2021
Hot and dry conditions are expected again on Tuesday. Winds will be
from the south before shifting southwest in the afternoon. Models
are suggesting winds of 10 to 20 mph with gusts of 30 mph. Those
wind speeds combined with the low humidity will warrant a fire
weather watch from 10 AM to 10 PM on Tuesday.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...Fire Weather Watch from 10 AM MDT Tuesday through Tuesday
evening for WYZ314>317.
&&
DISCUSSION...MLS
AVIATION...Helgeson
FIRE WEATHER...MLSHazardous weather outlook, Jun 14, 4:44 AM MDT, 22 hours 5 minutes before
Hazardous Weather Outlook National Weather Service Rapid City SD 444 AM MDT Mon Jun 14 2021 SDZ012-024>031-041-042-044-072>074-WYZ054>058-071-151300- Butte-Northern Black Hills-Northern Foot Hills-Rapid City- Southern Foot Hills-Central Black Hills-Southern Black Hills- Custer Co Plains-Pennington Co Plains-Fall River-Oglala Lakota- Bennett-Sturgis/Piedmont Foot Hills-Southern Meade Co Plains- Hermosa Foot Hills-Northern Campbell-Southern Campbell- Western Crook-Wyoming Black Hills-Weston-Northeastern Crook- 444 AM MDT Mon Jun 14 2021 This Hazardous Weather Outlook is for portions of western South Dakota and northeastern Wyoming. .DAY ONE...Today and Tonight There is a marginal risk of severe thunderstorms later this afternoon and evening with large hail and damaging winds possible. Elevated fire weather conditions are expected this afternoon over northeast Wyoming where gusty southeast winds will combine with minimum relative humidities in the upper teens to mid 20s. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday High temperatures Tuesday afternoon will be in the 90s to 103. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ001-002-013-014-032-043-046-047-049-151300- Harding-Perkins-Northern Meade Co Plains-Ziebach-Haakon-Jackson- Mellette-Todd-Tripp- 444 AM MDT Mon Jun 14 2021 /544 AM CDT Mon Jun 14 2021/ This Hazardous Weather Outlook is for portions of western South Dakota. .DAY ONE...Today and Tonight Isolated thunderstorms are possible tonight, but organized severe thunderstorms are not expected. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday High temperatures Tuesday afternoon will be in the 90s. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
In the hours before
Local storm report, Jun 14, 11:27 PM MDT, 3 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1127 PM MDT MON JUN 14 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1115 PM TSTM WND GST 6 WNW NEWCASTLE 43.88N 104.32W
06/14/2021 M53 MPH WESTON WY AWOS
&&
WFO UNRLocal storm report, Jun 14, 11:31 PM MDT, 3 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1131 PM MDT MON JUN 14 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1109 PM HAIL 3 NNE NEWCASTLE 43.89N 104.18W
06/14/2021 E1.00 INCH WESTON WY TRAINED SPOTTER
&&
WFO UNRSpecial weather statement, Jun 15, 12:18 AM MDT, 2 hours 31 minutes before
Special Weather Statement National Weather Service Rapid City SD 1218 AM MDT Tue Jun 15 2021 SDZ028-029-150715- Central Black Hills SD-Southern Black Hills SD- 1218 AM MDT Tue Jun 15 2021 ...STRONG THUNDERSTORM OVER NORTHWESTERN CUSTER AND WEST CENTRAL PENNINGTON COUNTIES... At 1218 AM MDT, Doppler radar was tracking a strong thunderstorm 6 miles south of Moon, or 11 miles east of Newcastle, moving northeast at 10 mph. Penny size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Deerfield, Bear Mountain Lookout and Deerfield Reservoir. LAT...LON 4377 10395 4389 10405 4406 10383 4386 10371 TIME...MOT...LOC 0618Z 237DEG 11KT 4386 10397 Helgeson
Special weather statement, Jun 15, 12:20 AM MDT, 2 hours 29 minutes before
Special Weather Statement National Weather Service Rapid City SD 1220 AM MDT Tue Jun 15 2021 SDZ027-029-041-074-150715- Fall River SD-Hermosa Foot Hills SD-Southern Foot Hills SD- Southern Black Hills SD- 1220 AM MDT Tue Jun 15 2021 ...STRONG THUNDERSTORM OVER SOUTH CENTRAL CUSTER AND NORTHEASTERN FALL RIVER COUNTIES... At 1220 AM MDT, Doppler radar was tracking a strong thunderstorm near Pringle, or 10 miles northwest of Hot Springs, moving southeast at 25 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Hot Springs, Oral, Buffalo Gap, Pringle, Argyle, Maverick Junction, Cold Brook Reservoir and southwestern Wind Cave National Park. LAT...LON 4326 10330 4357 10370 4365 10358 4344 10311 TIME...MOT...LOC 0620Z 308DEG 21KT 4357 10357 Helgeson
Special weather statement, Jun 15, 1:13 AM MDT, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Rapid City SD
113 AM MDT Tue Jun 15 2021
SDZ041-042-150815-
Fall River SD-Oglala Lakota SD-
113 AM MDT Tue Jun 15 2021
...STRONG THUNDERSTORM OVER WEST CENTRAL OGLALA LAKOTA AND
NORTHEASTERN FALL RIVER COUNTIES...
At 113 AM MDT, Doppler radar was tracking a strong thunderstorm near
Smithwick, or 13 miles southeast of Hot Springs, moving southeast at
20 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Oelrichs, Smithwick, Prairie Winds Casino, Hay Canyon Butte and
eastern Angostura Reservoir.
LAT...LON 4331 10342 4334 10338 4340 10329 4326 10287
4305 10313
TIME...MOT...LOC 0713Z 306DEG 15KT 4331 10328
HelgesonSpecial weather statement, Jun 15, 2:06 AM MDT, 43 minutes before
Special Weather Statement National Weather Service Rapid City SD 206 AM MDT Tue Jun 15 2021 SDZ028-029-150845- Central Black Hills SD-Southern Black Hills SD- 206 AM MDT Tue Jun 15 2021 ...STRONG THUNDERSTORM OVER NORTHERN CUSTER AND WEST CENTRAL PENNINGTON COUNTIES... At 206 AM MDT, Doppler radar was tracking a strong thunderstorm 5 miles northwest of Bear Mountain Lookout, or 13 miles west of Hill City, moving northeast at 10 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Bear Mountain Lookout, Medicine Mountain and Deerfield Reservoir. LAT...LON 4382 10381 4397 10390 4404 10375 4386 10365 TIME...MOT...LOC 0806Z 242DEG 8KT 4392 10383 Helgeson
The office that day
Everything else NWS Rapid City, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 14, 11:01 PM MDT | Severe Thunderstorm Warning | UNR | Custer, Pennington | 44 min |
| Jun 14, 11:45 PM MDT | Severe Thunderstorm Warning | UNR | Custer | 32 min |
| Jun 15, 12:18 AM MDT | Special Weather Statement | UNR | Custer | 57 min |
| Jun 15, 12:20 AM MDT | Special Weather Statement | UNR | Custer | 55 min |
| Jun 15, 1:13 AM MDT | Special Weather Statement | UNR | Fall River | 62 min |
| Jun 15, 1:33 AM MDT | Severe Thunderstorm Warning | UNR | Fall River | 34 min |
| Jun 15, 2:06 AM MDT | Special Weather Statement | UNR | Custer | 39 min |
| Jun 15, 3:25 AM MDT | Severe Thunderstorm Warning | UNR | Custer, Fall River, Oglala Lakota | 32 min |
| Jun 15, 3:43 AM MDT | Special Weather Statement | UNR | Custer | 47 min |
| Jun 15, 4:09 AM MDT | Special Weather Statement | UNR | Oglala Lakota | 51 min |
| Jun 15, 4:11 AM MDT | Special Weather Statement | UNR | Custer | 49 min |
| Jun 15, 4:32 AM MDT | Severe Thunderstorm Warning | UNR | Fall River, Oglala Lakota | 54 min |
| Jun 15, 4:58 AM MDT | Special Weather Statement | UNR | Lawrence | 47 min |
| Jun 15, 5:54 AM MDT | Special Weather Statement | UNR | Oglala Lakota | 51 min |
| Jun 15, 6:48 AM MDT | Special Weather Statement | UNR | Oglala Lakota | 57 min |
| Jun 15, 7:47 AM MDT | Special Weather Statement | UNR | Oglala Lakota | 28 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.